Arkansas, 2018Drought in Arkansas, January 1 to 31, 2018
January 1 to 31, 2018 · NWS MEG · 1 event in 1 county or zone
Abnormally dry weather continued across much of Arkansas during the month of January and fueled the spread of moderate (D2) to extreme (D3) drought conditions over parts of East Arkansas. The drought caused river and lake levels to be at low levels.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abnormally dry weather continued across much of Arkansas during the month of January and fueled the spread of moderate (D2) to extreme (D3) drought conditions over parts of East Arkansas. The drought caused river and lake levels to be at low levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 31, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Dec 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1115 PM CST Sun Dec 31 2017
.UPDATE...Aviation Discussion.
&&
.PREV DISCUSSION... /issued 955 PM CST Sun Dec 31 2017/
Arctic air is spilling south on gusty north winds this evening.
Temps are mostly in the teens with winds frequently gusting above
20 mph resulting in wind chills from just below zero to the
single digits area wide. By morning temps will drop to the single
digits to low teens resulting in wind chills from zero to 10
below. Wind chill advisories in effect. Forecast on track.
SJM
PREV DISCUSSION... /issued 221 PM CST Sun Dec 31 2017/
Temperatures were in the 20s nearly areawide this hour...with
northerly winds keeping windchills in the single digits and teens.
Thin cloud bands between 5-8kft were also passing through the
region with most folks currently or recently seeing some sunshine.
Tonight through Tuesday...only minor forecast changes were needed
this period...with models showing even colder lows expected Monday
night. A few northern locations could see ambient temperatures dip
below zero. Otherwise...we are just a couple hours away from the
entire area to be under a wind chill advisory...which as a
reminder has been expanded through noon Tuesday. By Tuesday
afternoon the gradient around the approaching 1048mb high in the
Dakotas will loosen, but with clear skies northern counties may
still see a windchill near zero after sunset.
Wednesday through Friday...models showing a quick descending
ripple in the upper level flow early Wednesday that will send a
reinforcing cold front through the region by afternoon. Moisture
ahead of this system is again very limited...so only a few
passing clouds are expected and mainly in the Lower Tennessee
River Valley. Highs will warm to the 30s for most Midsoutherners
but fall back below freezing Thursday and Friday. The ECMWF shows
a second wave descending on Friday...this may bring light snow in
the north and east. For now have just a mention of flurries.
Windchills this period appear above advisory criteria.
Saturday and Sunday...the GFS and ECMWF showing a modification to
the arctic airmass as the upper flow transitions to a stronger
progressive nature. This change will reposition the main trough
axis to our east...allowing the Central PLains and mid
Mississippi Valley to warm up. Southwesterly winds in the low and
mid levels will bring moisture northward into the Ozarks and
Midsouth. Have kept precipitation chances as slight...with an
potential onset of a wintry mix west of the MS River.
Conservatively raised high temperatures into the 40s for most.
JAB
&&
.AVIATION.../06z TAFs/
VFR conditions can be expected through the forecast period at all
terminals. North winds between 10 and 15kt may still gust to
around 20kt overnight. Gusts should diminish tomorrow.
30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Chill Advisory until noon CST Tuesday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Wind Chill Advisory until noon CST Tuesday for Dunklin-Pemiscot.
MS...Wind Chill Advisory until noon CST Tuesday for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Chill Advisory until noon CST Tuesday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 31, 2:23 PM CST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
223 PM CST Sun Dec 31 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-012230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
223 PM CST Sun Dec 31 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Wind chills today of zero to 5 below over northeast Arkansas, the
Missouri bootheel and northwest Tennessee.
Wind chills tonight of zero to 12 below across the entire Midsouth.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Subzero wind chills will prevail over all the Midsouth early
Monday, and again late Monday night into early Tuesday. Coldest
wind chills during the Monday through Tuesday period will range
from 12 below zero over far northeast Arkansas, the Missouri
Bootheel and far northwest Tennessee, to around 2 below zero south
of a Clarksdale, Oxford and Tupelo Mississippi.
Subzero wind chills will be possible across northern portions of
the Midsouth Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
JAB
Drought, Randolph
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Michigan, January 1 to 7, 20184 deaths · 14 events
- Cold in Wisconsin, January 1 to 6, 20183 deaths · 20 events
- Cold and Sleet in Texas, January 1, 20182 deaths · $75,000 · 2 events
- Extreme Cold in Minnesota, January 1, 20181 death · 1 injured · 20 events
- Extreme Cold in Wisconsin, January 1, 20181 death · 1 injured · 1 event
- Extreme Cold in Missouri, January 1, 20181 death · 1 event
- Extreme Cold in Tennessee, January 1 to 4, 20181 death · 1 event
- Cold in Missouri, January 1, 20181 death · 1 event
- Extreme Cold in Iowa, January 1 to 2, 201851 events
- Drought in Oklahoma, January 1 to 31, 201847 events
- Drought in New Mexico, January 1 to 31, 201837 events
- Extreme Cold in Illinois, January 1 to 2, 201829 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736265.